The common cold and influenza are top of mind during back-to-school and winter seasons, but they can actually strike at any time. Stock your medicine cabinet with relief products so you’re prepared when cold and flu germs strike.
As you choose an over-the-counter (OTC) cold or flu medicine, keep the following in mind:
Most cold, cough, and flu remedies have expiration dates, so periodically check the bottles in your medicine cabinet and restock when needed.
If symptoms persist for several days and do not improve with the use of OTC medications and aids, contact your doctor. You may have an infection that requires antibiotics or other medical intervention. It’s best to err on the side of caution, especially with small children and seniors.
Many cold and flu medications are not appropriate for all ages, so check labels carefully.
Adult Cold, Cough & Flu Remedies
What they are: Most cold and flu remedies use the same active ingredients and are formulated for common symptom combinations: These might include a nasal decongestant, a pain reliever-fever reducer (most use acetaminophen), an antihistamine (to help with sneezing and runny nose), and a cough suppressant. Soothing throat drops often contain a cough suppressant such as menthol, and cough syrups have an expectorant such as guaifenesin to ease chest congestion.
Why to buy: Formulated to provide quick and effective relief, cold and flu products are available in a wide variety of easy-to-take forms, from tablets and capsules to liquids and nasal sprays. Look for variations for night-time or day-time use and long-term release formulas.
Things to consider: Decongestants may lead to wakefulness, antihistamines and alcohol may cause drowsiness. Phenylephrine, a common decongestant, may increase blood pressure so read labels carefully if you have heart concerns. And remember: not all medications play well together so use care if you plan to combine products.
Children’s Cold, Cough, & Flu
What they are:Similar to adult cold and flu remedies, kid-friendly versions are formulated with ingredients in lower dosage amounts.
Why to buy: When your child is miserable with the cold or flu, many parents are looking for ways to quickly ease symptoms. Children’s products are safe and easy to take—and a spoonful of sugar won’t be needed to get their medicine to go down, as most are available in fun, fruity flavors.
Things to consider: Read labels carefully and don’t exceed recommended dosage amounts. Many children’s formulas contain sugar and flavors to make them taste better, so make certain you store medications out of reach so the kids don’t help themselves. If you have a child under age two, take extra care to make sure you are only using recommended medicines.
Sore Throat Relief
What they are: Lozenges and sprays contain soothing and numbing ingredients to ease your pain. Cold products containing aspirin or other pain relievers may also help.
Why to buy: Scratchy, sore, or painful throats deserve quick relief. Choose products enhanced with vitamin C or zinc, known for their immune-supporting power.
Things to consider: Most cough and throat drops are available sugar-free, ideal for people with diabetes or those avoiding sugar (always a good idea when you’re sick). Pay attention to ingredients as some cough and throat syrups contain alcohol which may cause drowsiness.
Fever & Pain Reducers
What they are: Fever and pain reducers are available in a variety of formats, from liquids to tablets, to help prevent the body from overheating and feeling the discomfort of aches and pains. Many fever and pain reducers are nonsteroidal anti-inflamatory drugs (NSAIDs).
Why to buy: Running a fever can be miserable, but several over-the-counter options may help you manage:
Ibuprofen (NSAID): A proven fever reducer, also good for pain relief and reducing inflammation, ibuprofen is usually less irritating to the stomach than aspirin (although drinking alcohol can increase the chances of stomach issues).
Aspirin (NSAID): Used to combat fever and pains associated with common cold for decades, aspirin is known to offer sustained fever relief and help alleviate achiness, discomfort, headache, and sore throat pain. Effervescent aspirin has been shown to alleviate pain faster than tablets.
Naproxen (NSAID): Naproxen can be harder on the stomach, however, it’s a proven pain reliever and fever reducer, known to provide longer relief on a single dose and to offer the smallest overall cardiac risks of all NSAIDs.
Acetaminophen: A pain reliever and fever reducer used in many cold and flu products, and approved for use in all ages, it’s easy on the stomach, though it may carry some risk of liver issues, especially when combined with alcohol use.
Things to consider: Pay attention when using nonsteroidal anti-inflammatory drugs (NSAIDs), as you should only take one at a time, and they can have a negative impact on heart health (except for aspirin at a low dose). Do not give ibuprofen or aspirin to children or teens with a fever, due to risk of Reye’s Syndrome. As with any medication, read labels carefully and don’t exceed the recommended dosage unless directed by a doctor.